Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Paducah, KY

July 5, 2004Franklin County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 5, 2004, 10:46 AM CDT for Franklin County, Illinois. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 10:46 AM CDT (15:46 UTC)
Expired
Jul 5, 2004, 12:45 PM CDT
In force
119 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Franklin County, IL

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 051549
FFWPAH
ILC055-051745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1046 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1245 PM CDT

* AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN PRODUCING THUNDERSTORMS WERE MOVING ACROSS FRANKLIN 
COUNTY.  RAINFALL RATES AS HIGH AS TWO AND A HALF INCHES AN HOUR ARE 
BEING PRODUCED WITH THESE THUNDERSTORMS.  FLOODING WILL LIKELY OCCUR 
RAPIDLY AS THE GROUND IS NEAR SATURATION ALREADY.

* LOCATIONS IMPACTED INCLUDE BENTON...BUCKNER...CHRISTOPHER...
  EWING...HANAFORD...COELLO...ORIENT...SESSER...THOMPSONVILLE...
  VALIER...WEST CITY...WEST FRANKFORT AND ZEIGLER

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3810 8910 3790 8913 3789 8873 3811 8874

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 AM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 3:00 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT MON JUL 5 2004

.DISCUSSION...

06Z META PEGS UPSTREAM CONVECTION OVER KC MO AND DIVES IT ESE ACROSS
PAH FA THIS AM. RADAR MOSAIC ALREADY SHOWS SOME DEVELOPMENT OVER
CNTL MO...OUT AHEAD OF AFOREMENTIONED AREA...AND LOWER TROPOSPHERIC DATA
REVEALS THETA-E RIDGE LAYING IN WAIT OVERTOP PAH FA. HAVE THEREFORE
ADJUSTED POPS/WX TO ACCOUNT FOR BOTH AN ADVECTIVE AM AND DIURNALLY
ENHANCED PM POP...BUT CHOSE NOT TO BE OVERLY DETAILED BY PASTING A
SLIGHT CHANCE EVERYWHERE.

AFTER THAT ITS A LULL...W/PCPN CHANCES DEPARTING NERN PTNS FA LATE
TONIGHT-EARLY TOMORROW...THEN RETURNING...NW TO SE...TUE PM AS
FRONTAL BOUNDARY APPROACHES. LATEST MODEL GUIDANCE SUGGESTS PEAK IN
POPS TUE NIGHT W/FROPA OCCURRING BY MIDDAY WED. MODELS HAVE BEEN
CONSISTENTLY PUSHING THE FRONT THRU...AND W/ETA AND GFS NOW STARTING
TO COME A LTL MORE IN LINE...HAVE PRETTY MUCH BOUGHT INTO FROPA OVER
ALL OF FA SAVE FAR SE BY 18Z WED...DEPARTING SERN MOST PTNS BY END
OF DAY WED.

AFTER THAT THE FORECAST IS LITTLE CHANGED W/THE MED TO LONG RANGE
GFS/MRF VERY CONSISTENT W/ITS PREVIOUS COUPLE RUNS. HAVE THEREFORE
ONLY TWEEKED SLIGHTLY PER LATEST DATA.

CONTINUE TO FAVOR A META/ETA NEAR TERM SOLUTION...BUT GFS IS VERY
CLOSE...AS IS MOST MOS NOS. THEREFORE TEMP FORECAST REFLECTS BIAS
TOWARD ETA MOS EARLY...BLENDING INTO GFS BIASED NOS BY MID TO LONG
RANGE...WHICH HAS BEEN OUR PERSISTENCE STRATEGY FOR ABOUT A WEEK
NOW. NEWEST DATA SUPPORTS CONTINUATION OF HEADLINING HIS AROUND 100
THIS PM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 5, 3:49 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT MON JUL 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
349 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE QUAD
STATE TODAY AND TONIGHT. THE PRIMARY WEATHER THREATS FROM SEVERE
STORMS...IF THEY OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE PRIMARY THREATS FROM SEVERE STORMS...IF THEY
OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FOR
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.

In the hours before

Special weather statement, Jul 5, 9:11 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
911 AM CDT MON JUL 5 2004

ILZ075>078-080>091-INZ081-082-085>087-KYZ014-018-MOZ076-086-087-
051515-
BOLLINGER MO-CAPE GIRARDEAU MO-EDWARDS IL-FRANKLIN IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-SALINE IL-
UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-
WHITE IL-WILLIAMSON IL-
911 AM CDT (911 AM EST) MON JUL 5 2004

...STRONG TO SEVERE STORMS APPROACHING SOUTH CENTRAL ILLINOIS...

AT 910 AM CDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST ILLINOIS. THE LEADING
EDGE OF THE STORMS SHOULD BE INTO PERRY COUNTY ILLINOIS AROUND 945
AM AND JEFFERSON COUNTY ILLINOIS BY 1000 AM. THESE STORMS HAVE HAD
A HISTORY OF PRODUCING WIND DAMAGE...WHICH INCLUDES TREES DOWN.

THROUGH THE MID AND LATE MORNING HOURS...THE STORMS ARE EXPECTED TO
CONTINUE THEIR EAST TO SOUTHEAST TRACK ACROSS SOUTHERN ILLINOIS...
AND SHOULD EVENTUALLY REACH SOUTHWEST INDIANA. STRONG AND GUSTY
WINDS MAY ACCOMPANY THE STORMS AS THEY MOVE ACROSS THE REGION. BE
READY TO TAKE ACTION. CONTINUE TO MONITOR THIS DEVELOPING WEATHER
SITUATION...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

NOLES
Special weather statement, Jul 5, 10:16 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1016 AM CDT MON JUL 5 2004

ILZ075>078-080>087-089>091-INZ081-082-085>088-KYZ007-010-014-015-
018>020-MOZ076-051615-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-LIVINGSTON KY-MCLEAN KY-PERRY IL-PERRY MO-PIKE IN-POPE IL-
POSEY IN-SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL-
1016 AM CDT (1016 AM EST) MON JUL 5 2004

...STRONG TO SEVERE STORMS AFFECTING SOUTH CENTRAL ILLINOIS...

AT 1015 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE STRONG TO SEVERE
THUNDERSTORMS TRACKING ACROSS SOUTH CENTRAL ILLINOIS. THE LEADING
EDGE OF THE STORMS SHOULD BE ALONG I-57 FROM MOUNT VERNON...SOUTH TO
PITTSBURG AROUND 1045 AM.  THESE STORMS HAVE HAD A HISTORY OF
PRODUCING WIND DAMAGE...HAIL...AND TORRENTIAL RAIN.

THROUGH THE LATE MORNING HOURS...THE STORMS ARE EXPECTED TO
MAINTAIN THEIR INTENSITY AND TRACK RAPIDLY EAST SOUTHEAST ACROSS
SOUTHERN ILLINOIS...AND SHOULD EVENTUALLY REACH SOUTHWEST INDIANA.
STRONG AND GUSTY WINDS MAY ACCOMPANY THE STORMS AS THEY MOVE ACROSS
THE REGION. BE READY TO TAKE ACTION. CONTINUE TO MONITOR THIS
DEVELOPING WEATHER SITUATION...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FRIEDLEIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:49 AM CDTSevere Thunderstorm WarningPAHPerry56 min
Jul 5, 10:06 AM CDTSevere Thunderstorm WarningPAHJefferson54 min
Jul 5, 10:25 AM CDTSevere Thunderstorm WarningPAHFranklin65 min
Jul 5, 10:53 AM CDTSevere Thunderstorm WarningPAHWilliamson37 min
Jul 5, 11:03 AM CDTSevere Thunderstorm WarningPAHHamilton42 min
Jul 5, 11:20 AM CDTSevere Thunderstorm WarningPAHJohnson, Saline55 min
Jul 5, 11:27 AM CDTSevere Thunderstorm WarningPAHHamilton18 min
Jul 5, 11:28 AM CDTSevere Thunderstorm WarningPAHWhite62 min
Jul 5, 11:35 AM CDTSevere Thunderstorm WarningPAHPope55 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.